Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 168, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 14, 2005, 4:54 PM MDT for Las Animas County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2005, 4:54 PM MDT (22:54 UTC)
- Expired
- Sep 14, 2005, 5:31 PM MDT
- In force
- 37 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 4:59 PM MDT | HAIL 0.75 | 13 N Kim, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 142255 SVRPUB COC071-150000- /O.NEW.KPUB.SV.W.0168.050914T2254Z-050915T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 454 PM MDT WED SEP 14 2005 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO. * UNTIL 600 PM MDT. * AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED 13 MILES NORTH OF KIM...OR 40 MILES SOUTH OF LA JUNTA...AND WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN LAS ANIMAS COUNTY. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3752 10343 3734 10344 3723 10311 3755 10308 $$
2 follow-up statements
000 WWUS55 KPUB 142307 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 508 PM MDT WED SEP 14 2005 COC071-150000- /O.CON.KPUB.SV.W.0168.000000T0000Z-050915T0000Z/ LAS ANIMAS CO- 508 PM MDT WED SEP 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN LAS ANIMAS COUNTY UNTIL 600 PM MDT... AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED OVER EAST CENTRAL LAS ANIMAS COUNTY...OR ABOUT 34 MILES WEST OF SPRINGFIELD...AND WAS MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN LAS ANIMAS COUNTY. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3752 10343 3734 10344 3723 10311 3755 10308 $$
000 WWUS55 KPUB 142331 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 530 PM MDT WED SEP 14 2005 COC071-142340- /O.CAN.KPUB.SV.W.0168.000000T0000Z-050915T0000Z/ LAS ANIMAS CO- 530 PM MDT WED SEP 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAS ANIMAS COUNTY HAS BEEN CANCELED... AT 525 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY IN THIS AREA. LAT...LON 3752 10343 3734 10344 3723 10311 3755 10308 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:38 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 14, 2:38 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 238 PM MDT WED SEP 14 2005 .SHORT TERM... (TONIGHT AND THURSDAY) CURRENTLY...S/W TROUGH AND UPPER JET SWINGING THROUGH COLORADO THIS AFTERNOON...ACCOMPANIED BY SCATTERED CONVECTION ACROSS THE AREA. SAW A QUICK BURST OF HEAVY SNOW AT KLXV EARLIER TODAY...SO AUTUMN HAS ARRIVED IN THE HIGH COUNTRY AT LEAST. TONIGHT...SHOULD SEE SCATTERED THUNDERSTORMS AND HIGH MOUNTAIN SNOW SHOWERS SPREAD EASTWARD ACROSS THE AREA THIS EVENING...THOUGH WITH SYSTEM MOVING RAPIDLY...PRECIP SHOULD END FAIRLY QUICKLY FROM WEST TO EAST AFTER MIDNIGHT. SUPPOSE A QUICK INCH OR 2 OF SNOW IS NOT OUT OF THE QUESTION OVER PIKES PEAK/AREAS ABOVE 11K FEET BY LATE EVENING. WITH QUICK CLEARING AND DRYING...SUSPECT SAN LUIS VALLEY TEMPS WILL PLUNGE AFTER 06Z...SO WILL GO AHEAD WITH A FREEZE WARNING FOR THE ENTIRE VALLEY THROUGH EARLY THURSDAY MORNING. THURSDAY...HARD TO ARGUE WITH SUNNY...DRY AND WARMER FORECAST CURRENTLY PORTRAYED IN THE GRIDS. ONLY CHANGES WERE A FEW MINOR UPWARD ADJUSTMENTS TO MAX TEMPS. --ETP .LONG TERM... NOT A LOT OF CHANGES NEEDED IN THE OUTER PERIODS. MODELS ARE HAVING SOME DIFFICULTY BOTH RUN-TO-RUN AND MODEL-TO-MODEL WITH SYSTEMS EARLY TO MID NEXT WEEK. UPPER TROF OVER NORTHWEST DEEPENS AS IT MOVES INTO NORTHERN U.S. ROCKIES WITH INCREASED SOUTHWEST FLOW OVER COLORADO. THAT UPPER TROF WIGGLES ACROSS TO OUR NORTH ON SUNDAY. UPPER LEVEL JET STAYS OVER THE AREA THROUGH SUNDAY EXPECT DAYTIME WINDS TO BE GUSTY OVER THE HIGHER TERRAIN ESPECIALLY SATURDAY AFTERNOON AND SUNDAY. NEXT LOW ON THE NORTHERN TRACK MOVES OVER SOUTHERN CANADA THEN INTO NORTHERN GREAT LAKES BY TUESDAY. DURING THIS TIME THE JET STAYS TO OUR NORTH AS UPPER RIDGE BUILDS ACROSS THE SOUTHERN U.S. LEANED TOWARD THE DGEX TIMING BUT MODELS DIFFER ON DEVELOPMENT AND TIMING OF LOW OVER THE SOUTHWEST. KEPT FORECAST DRY ALTHOUGH GFS TRYING TO BRING SOME MOISTURE UP FROM THE SOUTH AS THE UPPER RIDGE BUILDS TOWARD COLORADO ON WEDNESDAY. -FORTUNE- && .PUB WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM 2 AM THURSDAY TO 8 AM THURSDAY FOR COZ069>071. && 10/21
Hazardous weather outlook, Sep 14, 6:30 AM MDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT WED SEP 14 2005 COZ058>089-093>099-151300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 630 AM MDT WED SEP 14 2005 ...FROST ADVISORY IN EFFECT FOR THE SAN LUIS VALLEY THROUGH 800 AM THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. THE MAIN THREAT WITH THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 2:21 PM MDT | Freeze Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 18 hr |
| Sep 14, 5:17 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 43 min |
| Sep 14, 5:54 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.